Alert archive / California / Red Flag Warnings in 2017
Red Flag Warning 8, NWS Sacramento, CA
NWS Sacramento, CA issued this red flag warning at Sep 6, 2017, 8:20 AM PDT. It took effect at Sep 6, 2017, 2:00 PM PDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 6, 2017, 8:20 AM PDT (15:20 UTC)
- In effect from
- Sep 6, 2017, 2:00 PM PDT
- Expired
- Sep 6, 2017, 7:10 PM PDT
- In force
- 5 hr
- Issued by
- NWS Sacramento, CA
The text
As transmitted.
478 WWUS86 KSTO 061520 RFWSTO URGENT - FIRE WEATHER MESSAGE National Weather Service Sacramento CA 820 AM PDT Wed Sep 6 2017 ...ABUNDANT LIGHTNING POSSIBLE THIS AFTERNOON THROUGH THURSDAY EVENING... A robust upper level weather system off the California coast will move inland this afternoon into Thursday, and bring the potential for scattered to numerous thunderstorms across the region. Abundant lightning strikes and gusty, erratic winds may accompany these thunderstorms. The combination of frequent lightning and very dry fuels may cause critical fire weather conditions for the mountains and foothills. Some thunderstorms may drift into the northern Sacramento valley and bring and increase for fire starts. CAZ216-061630- /O.CAN.KSTO.FW.A.0006.170906T2100Z-170908T0600Z/ Central Sacramento Valley in Glenn, Colusa, Yuba, Northern Sutter, and Butte County Below 1000 Ft- 820 AM PDT Wed Sep 6 2017 ...FIRE WEATHER WATCH IS CANCELLED FOR ABUNDANT LIGHTNING FOR FIRE WEATHER ZONE 216... The National Weather Service in Sacramento has cancelled the Fire Weather Watch. Frequent lightning is not expected for the Central Sacramento Valley this afternoon into tonight. While some thunderstorms may drift into the central Sacramento Valley tonight, fire danger is not anticipated. Interact with us via social media www.facebook.com/nws.sacramento www.twitter.com/nwssacramento $$ CAZ213>215-263-266>269-279-070400- /O.UPG.KSTO.FW.A.0006.170906T2100Z-170908T0600Z/ /O.NEW.KSTO.FW.W.0008.170906T2100Z-170908T0600Z/ Eastern Portion of Shasta/Trinity NF- Burney Basin and Northeast Plateau in Shasta County Including Northwest Lassen NF north of Lassen NP- Northern Sacramento Valley to Southern Tehama County Line Below 1000 Ft-Southeast Edge Shasta- Trinity NF and Western Portions of Tehama-Glenn Unit- Northern Sierra Foothills from 1000 to 3000 Ft. Includes portions of Shasta-Trinity and Butte Units- Northern Motherlode From 1000 to 3000 Ft. Includes portions of Nevada-Yuba-Placer-Amador and ElDorado Units- Northern Sierra Including Lassen NP and Plumas and Lassen NF/S West of the Sierra Crest (West of Evans Peak-Grizzly Peak- Beckworth Peak)- Northern Sierra Including the Tahoe and ElDorado NF/S West of the Sierra Crest-Eastern Mendocino NF- 820 AM PDT Wed Sep 6 2017 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM PDT THURSDAY FOR ABUNDANT LIGHTNING FOR FIRE WEATHER ZONES 213, 214, 215, 263, 266, 267, 268, 269, AND 279... The National Weather Service in Sacramento has issued a Red Flag Warning for abundant lightning, which is in effect from 2 PM this afternoon to 11 PM PDT Thursday. The Fire Weather Watch is no longer in effect. * THUNDERSTORMS...Scattered to numerous thunderstorms will be possible with some wetting rain, especially for the mountains. Lightning may strike outside of rain cores. * OUTFLOW WINDS...Gusty, erratic winds are expected near any thunderstorms that develop, perhaps to as strong as 40 mph. * TIMING...this afternoon through Thursday evening. The most widespread thunderstorms are expected late Wednesday night through Thursday afternoon. * IMPACTS...any fires that develop from lightning strikes will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning for abundant lightning means that frequent lightning may increase fire starts for the warned area. A combination of fire starts from lightning and gusty strong outflow winds in thunderstorms can contribute to extreme fire behavior. && Interact with us via social media www.facebook.com/nws.sacramento www.twitter.com/nwssacramento $$
1 follow-up statement
076 WWUS86 KSTO 070210 RFWSTO URGENT - FIRE WEATHER MESSAGE National Weather Service Sacramento CA 710 PM PDT Wed Sep 6 2017 ...ABUNDANT LIGHTNING POSSIBLE LATE TONIGHT AND THURSDAY... A robust upper level weather system off the California coast will move inland tonight and Thursday and bring the potential for scattered thunderstorms across the region. Abundant lightning strikes and gusty, erratic winds may accompany these thunderstorms. The combination of frequent lightning and very dry fuels may cause critical fire weather conditions for the mountains and foothills. Some thunderstorms may drift into the northern Sacramento valley and bring and increase for fire starts. CAZ213>215-263-266>269-279-071015- /O.CAN.KSTO.FW.W.0008.000000T0000Z-170908T0600Z/ /O.NEW.KSTO.FW.W.0009.170907T1100Z-170908T0300Z/ Eastern Portion of Shasta/Trinity NF- Burney Basin and Northeast Plateau in Shasta County Including Northwest Lassen NF north of Lassen NP- Northern Sacramento Valley to Southern Tehama County Line Below 1000 Ft-Southeast Edge Shasta- Trinity NF and Western Portions of Tehama-Glenn Unit- Northern Sierra Foothills from 1000 to 3000 Ft. Includes portions of Shasta-Trinity and Butte Units- Northern Motherlode From 1000 to 3000 Ft. Includes portions of Nevada-Yuba-Placer-Amador and ElDorado Units- Northern Sierra Including Lassen NP and Plumas and Lassen NF/S West of the Sierra Crest (West of Evans Peak-Grizzly Peak- Beckworth Peak)- Northern Sierra Including the Tahoe and ElDorado NF/S West of the Sierra Crest-Eastern Mendocino NF- 710 PM PDT Wed Sep 6 2017 ...RED FLAG WARNING IS NOW IN EFFECT FROM 4 AM TO 8 PM PDT THURSDAY FOR ABUNDANT LIGHTNING FOR FIRE WEATHER ZONES 213, 214, 215, 263, 266, 267, 268, 269, AND 279... The National Weather Service in Sacramento has issued a Red Flag Warning, which is in effect from 4 AM to 8 PM PDT Thursday. * THUNDERSTORMS...Scattered thunderstorms will be possible with some wetting rain, especially for the mountains. Lightning may strike outside of rain cores. * OUTFLOW WINDS...Gusty, erratic winds are expected near any thunderstorms that develop, up to as strong as 40 mph. * TIMING...Late tonight into Thursday evening. The most widespread thunderstorms are expected Thursday afternoon in the mountains from an east to west line through the state from Plumas County northward. * IMPACTS...any fires that develop from lightning strikes may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning for abundant lightning means that frequent lightning may increase fire starts for the warned area. A combination of fire starts from lightning and gusty strong outflow winds in thunderstorms can contribute to extreme fire behavior. && Interact with us via social media www.facebook.com/nws.sacramento www.twitter.com/nwssacramento $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this red flag warning went out at Sep 6, 4:01 AM PDT, 4 hours 19 minutes earlier.
Area forecast discussion, Sep 6, 4:01 AM PDT, 4 hours 19 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 401 AM PDT Wed Sep 6 2017 .SYNOPSIS... Cool down continues this week into Thursday. Shower and thunderstorm chances for the next several days, especially over the mountains. Temperatures warming back up for the weekend. && .DISCUSSION... Moisture continues to stream up from the southeast with a few light showers currently over the northern portion of the forecast area while a few thunderstorms are present to the east of Mt Lassen. Current temperatures are pretty similar to readings from 24 hours ago ranging from the upper 40s in the mountain valleys to the mid 70s across milder portions of the Central Valley. Another active day of mountain thunderstorms is expected as the pattern remains relatively unchanged compared to Tuesday. The closed low off the coast is forecast to move closer to the Bay Area by this evening, then lift northward across NorCal tonight and Thursday as the upstream trough approaches. This feature will likely act on the deep moisture and elevated instability that lies across the region resulting in an increase in showers and thunderstorms tonight into Thursday as it tracks north. A fire weather watch has been issued for the potential for abundant lightning. Trough lingers Friday with mountain shower and thunderstorm chances continuing. It is then forecast to close off along the central California coast by the weekend with warmer and drier weather forecast to return. && .EXTENDED DISCUSSION (Sunday THROUGH Wednesday) A closed upper low will float around off the California coast early next week. At this stage, it appears the low will initially be close enough to draw monsoon moisture north along the Sierra, but far enough that thunderstorm coverage should be isolated. Temperatures across the region will likely be a bit warmer than normal during this timeframe. Toward the middle of next week, this system is projected to finally push inland over California. There could be potential for scattered thunderstorms as it does so, though confidence isn't particularly high at this stage. We should begin to see another cooling trend as this system pushes inland. Dang && .AVIATION... General VFR conditions are expected over TAF sites. HZ/FU from wildfires has diminished some with onshore flow, but local MVFR possible. High and mid clouds with scattered thunderstorms possible over higher mountains between 20z and 05z. Winds remain generally under 10 kts except in the Delta where gusts to 25-30 kts possible. Dang && .STO WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from 2 PM PDT this afternoon through Thursday evening for Burney Basin and Northeast Plateau in Shasta County Including Northwest Lassen NF north of Lassen NP-Central Sacramento Valley in Glenn, Colusa, Yuba, Northern Sutter, and Butte County Below 1000 Ft-Eastern Mendocino NF-Eastern Portion of Shasta/Trinity NF-Northern Motherlode From 1000 to 3000 Ft. Includes portions of Nevada-Yuba-Placer-Amador and ElDorado Units-Northern Sacramento Valley to Southern Tehama County Line Below 1000 Ft-Northern Sierra Foothills from 1000 to 3000 Ft. Includes portions of Shasta-Trinity and Butte Units-Northern Sierra Including Lassen NP and Plumas and Lassen NF/S West of the Sierra Crest (West of Evans Peak-Grizzly Peak-Beckworth Peak)-Northern Sierra Including the Tahoe and ElDorado NF/S West of the Sierra Crest-Southeast Edge Shasta-Trinity NF and Western Portions of Tehama-Glenn Unit. &&
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 5:00 PM PDT | Special Weather Statement | STO | Alpine | 45 min |
| Sep 5, 5:45 PM PDT | Special Weather Statement | STO | Plumas | 45 min |
| Sep 6, 3:10 AM PDT | Fire Weather Watch | STO | 5 hr | |
| Sep 6, 2:46 PM PDT | Special Weather Statement | STO | El Dorado | 44 min |
| Sep 6, 4:39 PM PDT | Special Weather Statement | STO | Shasta | 51 min |
Nearby
Red Flag Warnings in California, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.